Alert archive / Kansas / Flash Flood Warnings in 1996
Flash Flood Warning 17, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jul 26, 1996, 6:31 AM CDT for Barber County, Kansas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 1996, 6:31 AM CDT (11:31 UTC)
- Expired
- Jul 26, 1996, 8:25 AM CDT
- In force
- 114 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1584 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 261131 FFWDDC KSC007-261325- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 631 AM CDT FRI JUL 26 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 825 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...BARBER COUNTY ...THIS EXTENDS THE PREVIOUS FLASH FLOOD WARNING FOR BARBER COUNTY... AT 620 AM CDT...DODGE CITY DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUING TO MOVE ACROSS BARBER COUNTY. RADAR AND SATELLITE PRECIPITATION ESTIMATES EXCEED 3.5 INCHES SINCE 11 PM. FLASH FLOODING WILL CONTINUE TO BE LIKELY OVER CENTRAL PARTS OF BARBER COUNTY...AROUND BITTER CREEK...AND WEST CEDAR CREEK...ALL TRIBUTARIES OF THE MEDICINE LODGE RIVER. MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN... DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE R0OADBED MAY NOT BE INTACT UNDER THE WATER. REITER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:26 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 26, 4:26 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 425 AM CDT FRI JUL 26 1996 ...MAIN FCST CHALLENGE IS SEVERE WX CHANCES AND TIMING OF UPPER SHRTWV FEATURES... SHTWVS IN NW FLOW CONT TO BE THE MAIN SUPPORT FOR CNVCTN AND TIMING OF THESE WVS ARE CRITICAL. NGM SHOWS THE BEST MINOR SHRTWV IN BACK OF DEPARTING MCS TO DROP INTO RGN IN LATE PM WHILE OTHER MODELS SHOW VIRTUALLY NO WV. GOOD UPSLOPE TO HELP RETURN MSTR AS LOW PSR DVLPS IN SERN CO TAFTN AND ETA/AVN SEEM TO HAVE BEST HANDLE ON THIS SFC FEATURE. WITH GOOD TURNING OF HODOGRAPH IN LOW LVLS SOME STORMS SHLD BE SEVERE WITH MAIN THREAT HAIL AND WIND. BEST UPR SHEAR STAYS NORTH AND EAST FOR BEST SUPERCELL THREAT. SOME WAA AND MINOR CAPPING AT H7 TO KEEP TSTRMS AT BAY UNTIL SHRTWV ARRIVES FROM NWRN KS LATE TAFTN AND PSBL MCS THEN MOVS OUT OF ERN CWA INTO ERN/CNTRL KS. BEST CHANCE OF PCPN IS FROM HAYS TO PRATT AND P28 WITH DEEPER MSTR AND WEAKER CAP...WHILE SWRN CWA MORE CAPPED AND DRIER ALOFT...AND HAVE WORDED ZONE FCST RESPECTIVELY. WITH PLENTY OF DIABATIC HTG AND SOME LOW LVL WAA TDY SHLD REACH WARMER FWC GUID FCT TEMPS EXCEPT WARMER YET IN P28 AREA DUE TO SOIL ALBEDO WHERE MID 90S TO AGAIN BE COMMON. FOR LONG TERM...NW FLOW CONT WITH RISING H5 HEIGHTS TO BRING GRADUALL WARM-UP...HOWEVER WITH NW FLOW PATTERN YOU CAN BET ON MINOR SHRTWVS TO KICK OFF MORE ROUNDS OF CNVCTN. BEST AREA OF CNVCTN AGAIN WHERE H7 CAP IS WEAKER IN ERN CWA WHILE SWRN AREAS MAY START TO CAP OFF. LOOKS LIKE STRONG WAVE TO PUSH COLD FRONT THRU ON MONDAY ON NEW MRF AND COULD SEE SOME NASTY STORMS AGAIN IF THIS COME TRUE. DDC 089/064 089/064 091 343 GCK 090/064 090/063 091 343 EHA 091/064 092/060 095 222 LBL 090/065 0 92/060 092 222 HYS 088/060 085/059 089 453 P28 095/069 095/069 095 943 KRUSE
In the hours before
Special weather statement, Jul 26, 2:43 AM CDT, 3 hours 48 minutes before
KSZ030-031-043>046-061>066-074>081-084-260845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 242 AM CDT FRI JUL 26 1996 ...SEVERE THUNDERSTORM WATCH 855 HAS BEEN CANCELLED FOR MUCH OF SOUTHWEST KANSAS... THE FOLLOWING COUNTIES ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH: TREGO..ELLIS..SCOTT..LANE..NESS..RUSH..HAMILTON..KEARNY..FINNEY ..HODGEMAN..PAWNEE..STAFFORD..STANTON..MORTON..GRANT..HASKELL..GRAY.. FORD..KIOWA..ED6WARDS AND PRATT. BURKE/REITER
Special weather statement, Jul 26, 3:01 AM CDT, 3 hours 30 minutes before
KSZ030-085>090-260905- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 301 AM CDT FRI JUL 26 1996 ...SEVERE THUNDERSTORM WATCH 855 EXPIRED AT 3 AM CDT... NO PART OF SOUTHWEST KANSAS IS UNDER A SEVERE THUNDERSTORM WATCH. BURKE/REITER
Local storm report, Jul 26, 3:19 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
319 AM CDT FRI JUL 26 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 9 SE MEADE KS 0.88 INCH HAIL
07/25/96 MEADE
0743 PM 8 WSW HAYS KS 0.75 INCH HAIL
07/25/96 ELLIS
0930 PM HANSTON KS 0.75 INCH HAIL
07/25/96 HODGEMAN
0945 PM WAKEENEY KS 0.75 INCH HAIL
07/25/96 TREGO
0945 PM 8 SSW MACKSVILLE KS 0.75 INCH HAIL
07/25/96 STAFFORD
0948 PM HANSTON KS 0.75 INCH HAIL
07/25/96 HODGEMAN
1008 PM 1 N WAKEENEY KS 0.75 INCH HAIL
07/25/96 TREGO
1014 PM 8 SSE MACKSVILLE KS 0.75 INCH HAIL
07/25/96 STAFFORD
1040 PM 4 E ANTONINO KS 0.75 INCH HAIL
07/25/96 ELLIS
0100 AM JETMORE KS 60 MPH WIND GUST
07/26/96 HODGEMAN TREE LIMBS DOWN
BURKE/REITERSpecial weather statement, Jul 26, 5:17 AM CDT, 1 hour 14 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 515 AM CDT FRI JUL 26 1996 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHWEST KANSAS TODAY. RETURNING GULF MOISTURE AHEAD OF DEVELOPING LOW PRESSURE IN COLORADO WILL SET THE STAGE FOR SEVERE THUNDERSTORMS TO DEVELOP. AN UPPER AIR DISTURBANCE WILL HELP TO SET OFF THE THUNDERSTORMS FIRST FROM SYRACUSE TO SCOTT CITY AND HAYS BY MID AFTERNOON WHILE THE REST OF THE AREA FROM ELKHART TO DODGE CITY AND PRATT LATE IN THE AFTERNOON AND EVENING. COLDWATER TO MEDICINE LODGE SHOULD SEE THE CHANCES OF THUNDERSTORMS MAINLY BY EARLY TO LATE EVENING. A GRADUAL TURNING IN THE WIND FIELD WITH HEIGHT COULD CAUSE SOME OF THESE THUNDERSTORMS TO ROTATE WITH THE THREAT FOR ISOLATED TORNADOS. THE MAIN THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS. EMERGENCY MANAGERS SHOULD BE PREPARED FOR SPOTTER ACTIVATION LATER THIS AFTERNOON AND EVENING. AN UPDATED OUTLOOK WILL BE ISSUED AROUND 11 AM THIS MORNING. KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 45 min |
| Jul 25, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 30 min |
| Jul 25, 9:23 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 57 min |
| Jul 25, 9:52 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 58 min |
| Jul 25, 10:00 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 50 min |
| Jul 25, 10:39 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 31 min |
| Jul 25, 11:19 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 46 min |
| Jul 26, 12:45 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 45 min |
| Jul 26, 1:34 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 46 min |
| Jul 26, 1:38 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 47 min |
| Jul 26, 2:24 AM CDT | Flash Flood Warning | DDC | Barber | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.